Discussions that mention vicoprofen

Pain Management board


Hi Ashley,

Most opiate meds are pretty safe in there straight form as far as long term use is concerned. The obvious effects like drowsiness, histamine release, constipation, etc can be bothersome, but I don't think real dangerous. Like you mentioned its the other meds that are added that can cause long term problems. Tylenol added to Vicodin, Percocet, etc. Some have ibuprofen (Vicoprofen). It can cause gastrointestional problems.

Pain meds come in different classes. You have naturally occurring meds like Morphine and Codeine, and you have semi-synthetics like Hydrocodone, Oxycodone, etc. Morphine and Codeine can cause more gastro problems like nausea and vomiting. Unless you are vomiting every night, its problem not a major long term problem. Of course all can cause constipation and this could be a problem if not addressed. Chronic constipation is not good for the body and can cause problems. Luckily though, constipation can be pretty easily controlled.

So in my opinion, long term use of opiates/opiods in there straight form (oxycodone, fentanyl) without the addition of anything else is probably ok. Especially compared to other drugs. Look at some of these meds that they advertise on TV. The side effects are sometimes worse than the what you are even being treated for....

One thing that you did mention is "addiction" as a problem. I would be careful using that word for people that use opiate meds for chronic pain. There is dependancy but this is different than addiction. Dependency means that our body has become used to having this medication. So you wouldn't want to just discontinue taking your pain meds without tapering. Otherwise you will go into W/D's. Addiction on the other hand is when you are using meds when either you don't have pain for maybe euphoria or you are buying meds off the street, taking your neighbors pills, doctor shopping, writing fraudulent scripts, engaging in other criminal activity by possessing, distributing, or manufacturing a controlled substance illegally.

There have actually been studies done on people with chronic pain and have found that only around 1% of all people with chronic pain are actually "addicted" to the true meaning. Thats a pretty low number when you look at how many people have chronic pain.

Anyway, just wanted to point that out. Unfortuantely, many people on this board have had to fight with their doctors over the word "addiction." I think it is used in place of dependancy to frequently.

I think that you asking your Dr for a blood test is a great idea. Its always good to get these checks whenever you are taking something on a regular basis. Pain can cause its own problems, so getting blood test is a great idea in my opinion.

Other than that, I think it comes down more to side effects. If you are handling the dilaudid ok, then you probably will be just fine. If on the other hand the side effects are too much, then a change in meds would be appropriate.

Happy early birthday. Wish I was turning 21 again, LOL. Sorry to hear that you are having back problems at a young age. I hope I answered a few of your questions.

Take Care